MAUDE Adverse Event Report: COOK INC HIWIRE NITINOL HYDROPHILIC WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

COOK INC HIWIRE NITINOL HYDROPHILIC WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Model Number N/A
Medical Device Problem Code Peeled/Delaminated (1454)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a hiwire nitinol hydrophilic wire guide was difficult to remove from a disposable two-part trocar needle.The wire guide was placed under x-ray through the sheath of the trocar needle during a left supine percutaneous nephrolithotomy procedure for an unknown patient.Access to the kidney was achieved, and the inner trocar of the needle was removed before placing the wire guide through the outer sheath of the needle.No resistance was reported.The wire was manipulated in order to place the wire down the ureter; however, in this process the wire would not move any more.Attempted withdraw of the wire guide was unsuccessful.Therefore, they attempted to pull the wire through via a retrograde approach using another manufacturer's disposable ureteroscope and a cook flexor ureteral access sheath.Further attempts to withdraw the wire via a needle sheath revealed the coating had been stripped from the wire leaving a bare wire section.Dilation was continued with fascial dilator sets followed by a nephrostomy balloon catheter.A dual lumen ureteral access catheter was used to exchange the wire for a new wire guide.When the needle and sheath were put back together on the scrub table, they noticed wire guide coating obstructing the distal end of the needle sheath.In additional information received from the customer on 03sep2023, it was stated that portions of the wire guide coating within the patient were retrieved with alligator tooth retrieval forceps and ngage nitinol stone extractor.There was then no evidence of any further coating remaining in the patient, and it was deemed to have all been removed.With the new wire in place the case continued and was successfully completed.This complaint will address the hiwire nitinol hydrophilic wire guide.Another related complaint under patient identifier (406701) will address the disposable two-part trocar needle.No section of the device remained inside the patient's body.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.D10: concomitant medical products: cook disposable two-part trocar needle (catalog number 090020), cook fascial dilator sets (catalog numbers 072008, 072101, 072012), cook dual lumen ureteral access cather (catalog number 022610), cook ultraxx nephrostomy balloon catheter and set (catalog number unbs-10-15-cs), cook flexor ureteral access sheath (catalog number fus-120045), boston scientific utereroscope this report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown, or unavailable.Investigation ¿ evaluation it was reported that a hiwire nitinol hydrophilic wire guide was difficult to remove from a disposable two-part trocar needle.The wire guide was placed under x-ray through the sheath of the trocar needle during a left supine percutaneous nephrolithotomy procedure for an unknown patient.Access to the kidney was achieved, and the inner trocar of the needle was removed before placing the wire guide through the outer sheath of the needle.No resistance was reported.The wire was manipulated in order to place the wire down the ureter; however, in this process the wire would not move any more.Attempted withdraw of the wire guide was unsuccessful.Therefore, they attempted to pull the wire through via a retrograde approach using another manufacturer's disposable ureteroscope and a cook flexor ureteral access sheath.Further attempts to withdraw the wire via a needle sheath revealed the coating had been stripped from the wire leaving a bare wire section.Dilation was continued with fascial dilator sets followed by a nephrostomy balloon catheter.A dual lumen ureteral access catheter was used to exchange the wire for a new wire guide.When the needle and sheath were put back together on the scrub table, they noticed wire guide coating obstructing the distal end of the needle sheath.In additional information received from the customer, it was stated that portions of the wire guide coating within the patient were retrieved with alligator tooth retrieval forceps and ngage nitinol stone extractor.There was then no evidence of any further coating remaining in the patient, and it was deemed to have all been removed.With the new wire in place the case continued and was successfully completed.This complaint will address the hiwire nitinol hydrophilic wire guide.Another related complaint under patient identifier 406701 will address the disposable two-part trocar needle.No section of the device remained inside the patient's body.No other adverse effects were reported for this incident.Reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures, as well as a visual inspection of the returned device, were conducted during the investigation.A device failure analysis was conducted on the returned device.A wire guide and disposable two-part trocar needle were returned without packaging.The needle was returned heavily soiled with an unknown biomatter, and the trocar could not be removed from the cannula.Wire guide coating was noted protruding 3 mm from the cannula of the needle.The wire guide was investigated by the supplier who noted skived/cut damage at 1.5cm from the distal tip exposing the metallic core wire along with the polymer jacket material removal and kink/bend damage.The specimen also presented skived/cut damage in a proximal to distal orientation located 18.9 cm to 38.5cm and 109cm to 109.5 cm from the distal tip exposing the metallic core wire along with the polymer jacket material damage.Except where noted, the specimen device appeared visually and dimensionally correct.The wire guide is assembled and packaged by a supplier to cook who carried out an investigation as well as cook.A review of the dhr by cook and the supplier found no related anomalies.A database search carried out by cook found no other complaints have been reported for the complaint device lot.A review of manufacturing procedures by the supplier found multiple inspections to be in place to assure the integrity of the wire guide prior to shipment.Because adequate inspection activities had been established, there was objective evidence that the dhr was fully executed, and no other lot related complaints had been received from the field, it was concluded that there was no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The wire guide was supplied with ifu t_hbwg2_rev1 which includes the following: precautions · manipulation of wire guide requires appropriate imaging control.Use caution not to force or over manipulate the wire guides when gaining access.· when using wire guide through a metal cannula/needle, use caution as damage may occur to outer coating.Instructions for activating hydrophilic coating the hydrophilic coating on the wire guide is activated by immersion in sterile water or sterile saline solution.1 prior to using the wire guide, fill a syringe with sterile water or sterile water or sterile saline solution and attach it to the flushing port on the wire guide.2.Inject enough solution to wet the wire guide surface entirely.This will activate the hydrophilic coating.Based on the information provided, inspection of the returned device, and the results of the investigation, cook has concluded a cause for the complaint cannot be established.It was not possible to rule out inadvertent user/procedural issues contributing to the complaint.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
HIWIRE NITINOL HYDROPHILIC WIRE GUIDE
Common Device Name
OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17770512
Report Number1820334-2023-01255
Device Sequence Number7073347
Product Code OCY
UDI-Device Identifier00827002304765
UDI-Public(01)00827002304765(17)260523(10)71003320
Combination Product (Y/N)N
PMA/510(K) Number
K082536
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/23/2026
Device Model NumberN/A
Device Catalogue NumberHW-035150
Device Lot Number71003320
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/23/2023
Supplement Date Received by Manufacturer11/27/2023
Initial Report FDA Received Date09/18/2023
Supplement Report FDA Received Date12/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/24/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown